Print Topic - Archive

BTD Forums  /  Eat Right 4 Your Type  /  Chewing Gum - with Sorbitol and Mannitol
Posted by: 6935 (Guest), Saturday, October 10, 2009, 9:29pm
I know I need to avoid Aspartame which is a common ingredient in chewing gum.

Should I also avoid Sorbitol and Mannitol sweeteners?
Posted by: Lola, Saturday, October 10, 2009, 9:34pm; Reply: 1
try the main search on the main page
Posted by: C_Sharp, Saturday, October 10, 2009, 9:42pm; Reply: 2
I react against gum and other products that contain Sorbitol and Mannitol.

Both are commonly made from corn and I react against many corn products.

Even if did not have the corn issue, regular consumption of sugar alcohols may not be a good idea.
Posted by: italybound, Sunday, October 11, 2009, 3:31am; Reply: 3
I would personally avoid the Sorbitol. Not sure on the Mannitol. Sorry not much help.  :-/  ;)
Posted by: yvonneb, Friday, October 11, 2013, 7:25am; Reply: 4
Searching for Sorbitol got me this little thread...

I have been prescribed a Calcium supp that contains Sorbitol...to take or not to take??

According to TypeBase it is neutral (not listed)...

What do you think?
Posted by: yvonneb, Friday, October 11, 2013, 7:32am; Reply: 5
Quoted from Wikipedia...why would my doc prescibe THIS for me???

"Adverse medical effects[edit]

Sorbitol also may aggravate irritable bowel syndrome,[18] and similar gastrointestinal conditions, resulting in severe abdominal pain for those affected, even from small amounts ingested.


It has been noted that the sorbitol added to SPS (Sodium Polystyrene Sulfonate, used in the treatment of hyperkalemia) can cause complications in the GI tract, including bleeding, perforated colonic ulcers, ischemic colitis and colonic necrosis, particularly in patients with uremia. The authors of the paper in question cite a study on rats (both non-uremic and uremic) in which all uremic rats died on a sorbitol enema regimen, whilst uremic rats on non-sorbitol regimens - even with SPS included - showed no signs of colonic damage. In humans, it is suggested that the risk factors for sorbitol-induced damage include "... immunosuppression, hypovolemia, postoperative setting, hypotension after hemodialysis, and peripheral vascular disease." They conclude that SPS-sorbitol should be used with caution, and that "Physicians need to be aware of SPS-sorbitol GI side effects while managing hyperkalemia." [19]

Guess I will NOT be taking it!
Healthfood shop to the rescue once again  :)
Posted by: ruthiegirl, Friday, October 11, 2013, 11:56am; Reply: 6
I don't think either sugar alcohol should be consumed on a regular basis. Ideally, it shouldn't be consumed at all. But if you already have this gum in the house, it's reasonable to use it up rather than throwing it away, but don't buy it again. Or, if you're easing into the diet slowly, it's logical to worry about main foods first, and things ingested in much smaller quantities (like the amount of sugar absorbed from chewing gum) later.

As for the calcium supplement- why do you need it? Can you get a different supplement that does the same thing for you, without the additives? I'm wary of calcium supplements for other reasons- many do not contain magnesium or boron or any of the other co-factors that allow the body to use the calcium, leading to mineral imbalances in the body. But there might be a specific reason you've been prescribed calcium, and there might be a specific reason your doctor wants you using this particular product. Sometimes, the benefits of a drug or supplement outweigh the side effects (side effects include reactions to "inert" ingredients.)
Posted by: ginnyTN, Sunday, October 13, 2013, 9:58pm; Reply: 7
It is unfortunate, bordering on tragic, that a very high percentage of doctors (particularly MD types) know close to nothing about nutritional issues, and particularly about the dangerous things like sugar alcohols and even the disastrous aspartame.  Some doctors, but all too few, do know about these things.  

You won't find these terrible ingredients in Dr. D's supplements.  Check them out!  
Print page generated: Monday, October 20, 2014, 9:47am